Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 157, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jun 23, 2018, 3:14 PM EDT for 6 counties in Georgia. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2018, 3:14 PM EDT (19:14 UTC)
- Expired
- Jun 23, 2018, 4:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fannin County, GA, Gilmer County, GA, Lumpkin County, GA, Towns County, GA, Union County, GA, White County, GA
The radar
The Greer radar (KGSP), 143 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 3:35 PM EDT | TSTM WND DMG | Vogel State Park, GA | MULTIPLE TREES REPORTED DOWN IN THE VOGEL STATE PARK AREA ALONG HWY 129. |
| Jun 23, 3:45 PM EDT | TSTM WND DMG | Hiawassee, GA | SMALL DOCK ON LAKE CHATUGE IN HIAWASSEE WAS LIFTED INTO THE AIR AND FLIPPED OVER. |
| Jun 23, 3:45 PM EDT | TSTM WND DMG | Ivy Log, GA | TREE REPORTED DOWN AT THE INTERSECTION OF HWY 129 AND NOTTELY DAM RD. |
| Jun 23, 3:50 PM EDT | TSTM WND DMG | Hiawassee, GA | REPORTS VIA SOCIAL MEDIA OF THE STORM FLIPPING A SMALL DOCK ON LAKE CHATUGE IN HIAWASSEE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
The text
As transmitted.
157
WUUS52 KFFC 231914
SVRFFC
GAC111-123-187-281-291-311-232000-
/O.NEW.KFFC.SV.W.0157.180623T1914Z-180623T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
314 PM EDT SAT JUN 23 2018
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Towns County in northeastern Georgia...
Northern Lumpkin County in north central Georgia...
Eastern Gilmer County in north central Georgia...
White County in northeastern Georgia...
Union County in north central Georgia...
Fannin County in north central Georgia...
* Until 400 PM EDT.
* At 314 PM EDT, severe thunderstorms were located along a line
extending from near Hot House to Roy, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Cleveland, Blue Ridge, Hiawassee, Blairsville, Young Harris, Helen,
Morganton, Suches, Unicoi State Park, Robertstown, Blue Mountain
Shelter, Gumlog, Jones Creek, Titus, Pisgah, Mineral Bluff, Stover
Creek Shelter, Plum Orchard Gap Shelter, Hemp and Margret.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3494 8357 3494 8360 3492 8359 3491 8363
3488 8366 3482 8367 3481 8366 3480 8368
3476 8363 3469 8364 3466 8366 3462 8364
3459 8364 3461 8419 3462 8420 3461 8422
3461 8437 3499 8434 3499 8355
TIME...MOT...LOC 1914Z 274DEG 38KT 3499 8429 3464 8432
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
138
WWUS52 KFFC 231931
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
331 PM EDT SAT JUN 23 2018
GAC111-123-231940-
/O.CAN.KFFC.SV.W.0157.000000T0000Z-180623T2000Z/
Gilmer GA-Fannin GA-
331 PM EDT SAT JUN 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GILMER AND FANNIN
COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3494 8357 3494 8360 3492 8359 3491 8363
3488 8366 3482 8367 3481 8366 3480 8368
3476 8363 3469 8364 3466 8366 3464 8366
3467 8406 3499 8412 3499 8355
TIME...MOT...LOC 1930Z 274DEG 38KT 3498 8411 3463 8414
$$
GAC187-281-291-311-232000-
/O.CON.KFFC.SV.W.0157.000000T0000Z-180623T2000Z/
Towns GA-Lumpkin GA-White GA-Union GA-
331 PM EDT SAT JUN 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR TOWNS...NORTHEASTERN LUMPKIN...NORTHERN WHITE AND UNION
COUNTIES...
At 330 PM EDT, severe thunderstorms were located along a line
extending from near Nottely Dam to near Camp Merrill, moving east at
45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hiawassee, Blairsville, Young Harris, Helen, Suches, Unicoi State
Park, Robertstown, Blue Mountain Shelter, Gumlog, Titus, Woods Hole
Shelter, Low Gap Shelter, Vogel State Park, Anna Ruby Falls, Plum
Orchard Gap Shelter, Turners Corner, Sautee, Qualatchee Lake, Whitley
Gap Shelter and Brasstown Bald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3494 8357 3494 8360 3492 8359 3491 8363
3488 8366 3482 8367 3481 8366 3480 8368
3476 8363 3469 8364 3466 8366 3464 8366
3467 8406 3499 8412 3499 8355
TIME...MOT...LOC 1930Z 274DEG 38KT 3498 8411 3463 8414
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:45 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 23, 1:45 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion...UPDATED for Aviation National Weather Service Peachtree City GA 145 PM EDT Sat Jun 23 2018 .Update... Have increased pops to account for developing showers and storms moving into the area from AL. No other changes at this time. 41 .Previous... Near term forecast in pretty good shape. Increased PoPs late morning and midday over westcentral GA area based on increasing coverage/intensity of convection over northern AL/MS. SNELSON && .PREV DISCUSSION... /Issued 526 AM EDT Sat Jun 23 2018/ SHORT TERM /Today through Sunday/... Main concern is likelihood and timing of strong/svr storms late this afternoon and evening. Also concerned about excessive heat. Slow moving upper wave over midwest states with unseasonably strong westerlies south across southern states including GA...still in place. While best severe storm ingredients may remain west of GA will still be enough CAPE and vertical wind shear for isolated severe storms late afternoon and evening. HREF MLCAPE should be 2000- 2500 J/kg, which is less than the 3000 or so we saw yesterday. 0-6km bulk shear also strong, 25-30kts, with aforementioned westerlies in place, but low level shear somewhat weak during peak instability this afternoon, 0-1km SRH only progged around 50-100 m2/s2 by HREF. Will likely not see as many severe storms as yesterday with these values but sufficient for another round of atypical fast-moving multicell/QLCS and brief supercell storms. No strong consensus with hires models on timing and coverage. Some indication that first round could go up over middle GA first then subsequent round coming in from AL into north GA. Main threats will be damaging wind but cant rule out brief/weak tornado with any supercell storm or QLCS- boundary interaction. Sunday should see another round of isolated storms but less instability and much less coverage as upper low continues to slide east away from the area. Heat index values likely to exceed advisory criteria in far southeast counties. Will continue to monitor this as new guidance comes in. SNELSON LONG TERM /Sunday Night through Friday/... Still not much change in the over all pattern for the next 6 days, but we may be seeing the beginning of a pattern shift by day 7. North and Central GA will stay in West to Northwesterly upper level flow through Wed/Thu. This will allow waves and moisture to continue to move across the area keeping the Southeastern U.S. convectively active through the period. Still expecting mainly diurnally driven storms each day as instabilities peak everyday between 18z-00z across the CWA. The airmass is also expected to stay fairly moist with PWs in the 1.5 to 1.9 inch range through day 6/7 as well. By Friday it looks like the upper level flow begins to turn to the NE as a wedge of surface high pressure build down the eastern seaboard. If this happens we could see mainly cloudy skies for the Friday/Sat with temps dipping a bit more into the 80s. This is still 7 to 8 days away and do not have a lot of confidence in this. This is also the first time the models are showing a possible pattern shift in about a week or so. As for now will continue with a steady as she goes approach to the forecast and keep highs in the lower 90s and chance pops every afternoon through day 7. 01 && .AVIATION... 18Z Update...Should be mostly vfr this afternoon by but some mvfr ceilings are developing due to showers and thunderstorms. Some mvfr stratus possible toward sunrise. Convection should continue to develop through the evening and diminish later tonight. Winds should remain on the west side...occasionally gusty this afternoon. Expecting overall fewer thunderstorms on Sunday. 41 //ATL Confidence...18Z Update... Medium on ceilings this afternoon and overnight. High on all other elements. 41 && .PRELIMINARY POINT TEMPS/POPS... Athens 90 72 94 73 / 40 10 20 20 Atlanta 89 74 93 75 / 60 20 20 10 Blairsville 83 66 86 67 / 40 20 30 30 Cartersville 88 71 92 72 / 60 20 20 20 Columbus 92 75 95 75 / 40 10 20 10 Gainesville 88 72 91 73 / 40 20 20 20 Macon 92 74 96 74 / 50 20 20 10 Rome 88 71 92 72 / 60 30 20 20 Peachtree City 89 72 94 73 / 60 20 20 10 Vidalia 94 76 96 76 / 30 20 20 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...41 LONG TERM....01 AVIATION...41
Hazardous weather outlook, Jun 23, 5:08 AM EDT, 10 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 508 AM EDT Sat Jun 23 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-240915- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 508 AM EDT Sat Jun 23 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Scattered to numerous thunderstorms are expected across north and central Georgia this afternoon into tonight. Some storms will be severe, mainly across north and portions of central Georgia. The main hazards will be damaging winds, frequent lightning, and isolated flooding from heavy rainfall. An isolated tornado will also be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday... There is a chance of thunderstorms everyday for the next week, mainly during the afternoon and evening hours. A few storms could be strong to severe each day with gusty winds, frequent lightning and isolated flooding from heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Local storm report, Jun 23, 2:45 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM TSTM WND DMG 1 W CLOUDLAND CANYON ST 34.83N 85.50W
06/23/2018 DADE GA SOCIAL MEDIA
GA 511 REPORTING A TREE DOWN ON SUNSET RD BLOCKING ALL
LANES OF TRAFFIC, NEAR GA 136.
&&
EVENT NUMBER FFC1800402
THIEMSpecial weather statement, Jun 23, 2:45 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
245 PM EDT SAT JUN 23 2018
GAZ084-085-097-231930-
Wilkinson GA-Johnson GA-Laurens GA-
245 PM EDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILKINSON...
NORTHWESTERN JOHNSON AND NORTHERN LAURENS COUNTIES UNTIL 330 PM
EDT...
At 245 PM EDT...a strong thunderstorm was over Nicklesville, or 10
miles southeast of Irwinton...moving east at 30 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Dublin, Wrightsville, East Dublin, Lovett, Spann, Chappells Mill,
Tuckers Crossroad, Brewton and Nicklesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3260 8316 3274 8314 3277 8271 3250 8276
TIME...MOT...LOC 1845Z 277DEG 24KT 3268 8309
WIND...50MPHLocal storm report, Jun 23, 2:51 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
251 PM EDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM TSTM WND DMG 2 ESE NEW ENGLAND 34.89N 85.46W
06/23/2018 DADE GA 911 CALL CENTER
911 CALL CENTER REPORTING CALLER COUNTED APPROX 6 TREES
DOWN ALONG BURKHALTER GAP RD.
&&
CORRECTED FATALITIES...INJURIES...REMARKS...SOURCE
EVENT NUMBER FFC1800401
THIEMLocal storm report, Jun 23, 2:56 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
256 PM EDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM TSTM WND DMG TRENTON 34.87N 85.51W
06/23/2018 DADE GA 911 CALL CENTER
TREES ARE DOWN ALL OVER DADE COUNTY, INCLUDING 3 LARGE
TREES DOWN ALONG N SUNSET DR IN TRENTON
&&
EVENT NUMBER FFC1800403
THIEMLocal storm report, Jun 23, 2:59 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
259 PM EDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM TSTM WND DMG 1 WNW CLOUDLAND CANYON 34.83N 85.50W
06/23/2018 DADE GA 911 CALL CENTER
911 REPORTING A FERW TREES BLOWN OVER ALONG HWY 136 AT
MM10
&&
CORRECTED LOCATION...FATALITIES...INJURIES...REMARKS...SOURCE
EVENT NUMBER FFC1800402
THIEMLocal storm report, Jun 23, 3:01 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
301 PM EDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG 1 ESE NEW ENGLAND 34.90N 85.46W
06/23/2018 DADE GA 911 CALL CENTER
REPORT OF A TREE DOWN ON CREEK RD
&&
EVENT NUMBER FFC1800404
THIEMThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:01 PM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee, Harris, Muscogee | 29 min |
| Jun 22, 8:08 PM EDT | Special Weather Statement | FFC | Morgan, Newton | 52 min |
| Jun 22, 8:23 PM EDT | Special Weather Statement | FFC | Taylor | 52 min |
| Jun 22, 8:37 PM EDT | Special Weather Statement | FFC | Chattooga, Walker | 53 min |
| Jun 22, 8:40 PM EDT | Special Weather Statement | FFC | Baldwin, Bibb, Jones, Monroe | 50 min |
| Jun 22, 8:54 PM EDT | Special Weather Statement | FFC | Greene | 51 min |
| Jun 22, 9:06 PM EDT | Severe Thunderstorm Warning | FFC | Crawford, Houston, Macon, Peach, Taylor | 39 min |
| Jun 22, 9:23 PM EDT | Special Weather Statement | FFC | Bartow, Floyd, Gordon | 52 min |
| Jun 22, 9:28 PM EDT | Special Weather Statement | FFC | Baldwin, Wilkinson | 47 min |
| Jun 22, 9:45 PM EDT | Special Weather Statement | FFC | Twiggs | 30 min |
| Jun 22, 9:53 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Floyd | 22 min |
| Jun 22, 10:05 PM EDT | Special Weather Statement | FFC | Glascock, Jefferson | 40 min |
| Jun 22, 10:40 PM EDT | Special Weather Statement | FFC | Jefferson, Johnson | 50 min |
| Jun 22, 11:15 PM EDT | Special Weather Statement | FFC | Emanuel, Johnson | 45 min |
| Jun 23, 1:31 AM EDT | Special Weather Statement | FFC | Troup | 29 min |
| Jun 23, 2:27 AM EDT | Special Weather Statement | FFC | Meriwether, Pike | 33 min |
| Jun 23, 3:06 AM EDT | Special Weather Statement | FFC | Coweta, Fayette | 24 min |
| Jun 23, 1:26 PM EDT | Special Weather Statement | FFC | Dade, Walker | 49 min |
| Jun 23, 1:32 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Dade, Walker | 43 min |
| Jun 23, 1:48 PM EDT | Special Weather Statement | FFC | Washington | 27 min |
| Jun 23, 2:02 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Gordon, Murray, Walker, Whitfield | 43 min |
| Jun 23, 2:16 PM EDT | Special Weather Statement | FFC | Jefferson | 29 min |
| Jun 23, 2:37 PM EDT | Severe Thunderstorm Warning | FFC | Fannin, Gilmer, Murray | 38 min |
| Jun 23, 2:39 PM EDT | Special Weather Statement | FFC | Bibb | 51 min |
| Jun 23, 2:45 PM EDT | Special Weather Statement | FFC | Johnson | 45 min |
| Jun 23, 3:37 PM EDT | Special Weather Statement | FFC | Emanuel | 38 min |
| Jun 23, 3:39 PM EDT | Special Weather Statement | FFC | Johnson | 51 min |
| Jun 23, 4:13 PM EDT | Special Weather Statement | FFC | Montgomery, Treutlen | 47 min |
| Jun 23, 5:09 PM EDT | Special Weather Statement | FFC | Haralson | 36 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.